Aseptic Meningitis Cases Linked to Rofecoxib

March 25, 2002

NEW YORK (MedscapeWire) Mar 26 — US Food and Drug Administration (FDA) investigators describe 5 cases of aseptic meningitis caused by rofecoxib in the March 25 issue of the Archives of Internal Medicine.

"As with other [nonsteroidal anti-inflammatory drugs (NSAIDs)], rofecoxib should be considered in the differential diagnosis of aseptic meningitis with or without rheumatological disease," write Renan A. Bonnel, PharmD, MPH, and colleagues from the FDA.

Although aseptic meningitis is known to be a rare adverse effect of NSAIDs, this is the first published series implicating the new cyclooxygenase (COX)-2 inhibitors.

Each of the 5 cases started within 12 days of initiation of therapy and resolved with discontinuation. The 4 women and 1 man all required hospitalization and had a clinical presentation and cerebrospinal fluid findings typical for aseptic meningitis. One patient had rheumatoid arthritis. After recovery once the drug was discontinued, 2 consecutive rechallenges in 1 patient led to relapse.

"The mechanism of aseptic meningitis in these reports is unclear, and may be described as an idiosyncratic central nervous system reaction to rofecoxib therapy," the authors write.

Arch Intern Med. 2002;162(6):713-715

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....